Texas, 2023High Wind in Texas, January 3, 2023
January 3, 2023 · NWS MAF · 2 events in 2 counties and zones
This is a continuation of the previous event. Westerly high winds impacted the higher elevations of far west Texas and southeast New Mexico as a result of a strong, compact mid-level shortwave trough.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This is a continuation of the previous event. Westerly high winds impacted the higher elevations of far west Texas and southeast New Mexico as a result of a strong, compact mid-level shortwave trough. High winds also impacted portions of the Permian Basin behind a strong cold front that moved through the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 2, 10:30 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Jan 2, 10:30 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1030 PM CST Mon Jan 2 2023
...New AVIATION...
.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 228 PM CST Mon Jan 2 2023
An upper low swinging across CO today will move over KS tonight and
into NE Tuesday. A secondary trough associated with this low will
cross SE NM and W TX Tuesday before an upper ridge over the Western
US begins to build into the area Tuesday night.
A Pacific front is pushing across the area today leaving a gusty W
wind in its wake. Temperatures will be a little cooler tonight with
lows in the 30s and 40s. Highs Tuesday will be 10 to 15 degrees
cooler than today with readings in the 50s and 60s with a few 70s
along the Rio Grande. Lows Tuesday night a few degrees cooler than
tonight.
Have an extended wind event ongoing. A High Wind Warning is in
effect for the Guadalupe and Delaware Mountains through Tuesday
night. Highest gust at GDP today has been 64 kts. There is also a
Wind Advisory in effect for SE NM, the Western Permian Basin, and
most locations west of the Pecos River this afternoon because of the
Pacific front.
No rain expected tonight through Tuesday night.
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 228 PM CST Mon Jan 2 2023
The shortwave trough responsible for the strong winds Tuesday into
Tuesday night will be departing Wednesday morning, allowing winds to
quickly die down by 12z Wednesday to start the period. Winds will
still be westerly and downsloping in the afternoon, enough to keep
the area in the 50s and 60s. On the heels of the aforementioned
shortwave, some cooler air will push in late Wednesday, leading to a
chilly morning on Thursday. Low temperatures will be in the low 30s
to upper 20s north of I-20 and upper 30s to low 40s to the south,
actually close to normal for early January. Southerly return flow
quickly sets back up on the day Thursday while upper level ridging
builds in Thursday into Friday. High temperatures on Thursday will
once again be in the 60s, staying above average, with 60s and 70s
expected on Friday.
Another trough is set to move into the north-central Plains Saturday
into Sunday, serving to flatten the ridge some and send a weak cold
front our way. This front will arrive Saturday afternoon,
restricting high temperatures to the mid 60s north of I-10, while
70s will maintain further south. Temperatures look to stay near
average Sunday and Monday with quasi-zonal upper level flow. The only
chances for precipitation in the long term will be Sunday into
Monday with some isentropic ascent behind the front. For now,
wouldn't put much stake into it as there is still disagreement
between the GFS and ECMWF on this occurring so chances remain quite
low.
-Munyan
&&
.AVIATION...
(06Z TAFS)
Issued at 1021 PM CST Mon Jan 2 2023
Winds have decreased significantly over the past couple hours, but
intermittent gusts are still expected through the night. West
winds will become gusty again by afternoon with 30-35 kts likely
at all terminals. VFR will remain through the period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 42 61 40 62 / 0 0 0 0
Carlsbad 38 57 35 60 / 0 0 0 0
Dryden 43 68 42 69 / 0 0 0 0
Fort Stockton 42 62 40 64 / 0 0 0 0
Guadalupe Pass 33 47 33 51 / 0 0 0 0
Hobbs 35 56 33 58 / 0 0 0 0
Marfa 30 56 30 58 / 0 0 0 0
Midland Intl Airport 41 60 38 62 / 0 0 0 0
Odessa 41 60 38 62 / 0 0 0 0
Wink 40 60 35 62 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 6 AM CST /5 AM MST/ Wednesday for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
Wind Advisory from 11 AM Tuesday to midnight CST Tuesday night
for Chinati Mountains-Davis Mountains Foothills-Eastern
Culberson County-Loving-Marfa Plateau-Reeves County Plains-
Van Horn and Highway 54 Corridor.
High Wind Warning from 6 AM Tuesday to 6 AM CST Wednesday for
Davis Mountains.
NM...High Wind Warning until 5 AM MST Wednesday for Guadalupe
Mountains of Eddy County.
Wind Advisory from 10 AM to 11 PM MST Tuesday for Eddy County
Plains.
&&
SHORT TERM...29
LONG TERM....16
AVIATION...29Hazardous weather outlook, Jan 2, 7:23 PM CST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
723 PM CST Mon Jan 2 2023
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-040130-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
723 PM CST Mon Jan 2 2023 /623 PM MST Mon Jan 2 2023/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Tonight.
A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains through tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Windy to very windy conditions will continue across the area Tuesday
through early Wednesday morning. A High Wind Warning is in effect
for the Guadalupe and Delaware Mountains through early Wednesday
morning. A High Wind Warning is in effect for the Davis Mountains
Tuesday morning through Tuesday night. A Wind Advisory is in effect
for the Eddy County plains and portions of West Texas from late
Tuesday morning through Tuesday evening. Blowing dust may produce
localized visibility reductions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Local storm report, Jan 2, 7:01 PM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
701 PM CST MON JAN 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM NON-TSTM WND GST 1 NW MIDLAND INTERNATIO 31.95N 102.20W
01/02/2023 M62 MPH MIDLAND TX ASOS
ASOS STATION KMAF MIDLAND.
0344 PM NON-TSTM WND GST 1 WSW SEAGRAVES 32.94N 102.57W
01/02/2023 M56 MPH GAINES TX MESONET
MESONET STATION 15 SEAGRAVES 1SW.
0200 PM NON-TSTM WND GST 5 NNW ODESSA 31.92N 102.40W
01/02/2023 M62 MPH ECTOR TX ASOS
ASOS STATION KODO ODESSA.
0137 PM NON-TSTM WND GST 2 SSE LAMESA 32.71N 101.94W
01/02/2023 M58 MPH DAWSON TX MESONET
MESONET STATION 18 LAMESA 2SE.
0138 AM NON-TSTM WND GST 3 NNW PINE SPRINGS 31.93N 104.83W
01/02/2023 M62 MPH CULBERSON TX MESONET
MESONET STATION GDBT2 THE BOWL.
1038 AM NON-TSTM WND GST PINE SPRINGS 31.89N 104.81W
01/02/2023 M64 MPH CULBERSON TX MESONET
MESONET STATION 60 PINE SPRINGS GMNP.
1145 AM NON-TSTM WND GST 21 W BENNETT 32.05N 103.57W
01/02/2023 M59 MPH LEA NM MESONET
MESONET STATION FW9688 JAL.
1114 AM NON-TSTM WND GST 5 WSW OTIS 32.33N 104.25W
01/02/2023 M55 MPH EDDY NM ASOS
ASOS STATION KCNM CARLSBAD.
1115 AM NON-TSTM WND GST 3 N LAKEWOOD 32.66N 104.36W
01/02/2023 M59 MPH EDDY NM MESONET
MESONET STATION NMC37 SEVEN RIVERS.
&&High Wind, Guadalupe Mountains Above 7000 Feet
- When
- January 3, 12:00 AM CST to 8:38 AM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- January 3, 3:20 AM CST to 5:04 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Snow in California, January 3 to 6, 20232 deaths · $50,000 · 52 kt wind · 42 events
- Tornado and Flash Flooding in Mississippi, January 3, 2023$378,000 · EF1 · 28 events
- Tornadoes and Flash Flooding in Alabama, January 3 to 4, 20231 injured · EF2 · 20 events
- Tornadoes and Flash Flooding in Georgia, January 3 to 4, 20231 injured · $30,000 · EF1 · 36 events
- Tornado and Flooding in Alabama, January 3, 2023$36,000 · EF1 · 16 events
- Hail and Damaging Winds in Tennessee, January 3 to 4, 2023$60,000 · 1 in hail · 7 events
- Flash Flooding and Flooding in Kentucky, January 3, 2023$40,000 · 15 events
- Tornadoes and Hail in Illinois, January 3, 2023EF1 · 12 events
- Flash Flooding and Damaging Winds in Kentucky, January 3, 202351 kt wind · 33 events
- Winter Storm in Minnesota, January 3 to 4, 202330 events
- Flash Flood and Flooding in Ohio, January 3, 2023$18,000 · 15 events
- Tornado and Hail in Illinois, January 3, 2023EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078922, 1078924.